California, 2009Wildfire in California, August 16 to 31, 2009
August 16 to 31, 2009 · NWS STO · 1 event in 1 county or zone
The Elephant Fire burned an area of forest along Feather River Canyon, near Rock Creek.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Elephant Fire burned an area of forest along Feather River Canyon, near Rock Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 16, 2:30 PM PST, 5 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT SUN AUG 16 2009
.DISCUSSION...
UPPER RIDGE NEAR 135W WILL STRENGTHEN THROUGH TOMORROW AFTERNOON
THEN SHIFT OVER NORTHERN CALIFORNIA BY WEDNESDAY. ABOVE NORMAL
TEMPERATURES WITH PERIODS OF BREEZY NORTH TO NORTHEAST WINDS ARE
EXPECTED THROUGH MID-WEEK. THERMAL TROF IS OVER CENTRAL CALIFORNIA
AND THE MARINE LAYER IS ROUGHLY 1000 FEET DEEP WITH A LIMITED
ONSHORE GRADIENT OF 2 MB KSFO-KSAC. THE YUBA FIRE WAS ACTIVE LAST
NIGHT THOUGH REPORTS ARE THAT THEY WERE ABLE TO MAKE SOME GAINS ON
IT TODAY.
THE NORTH-SOUTH GRADIENT ALONG THE NORCAL COAST DECREASES TONIGHT
WHILE THE NAM CAME IN A BIT STRONGER WITH COOLING AND UPPER LEVEL
FORCING FROM A WAVE CURRENTLY DROPPING SOUTH INTO THE INTERIOR
NORTHWEST. STRONGER EAST GRADIENTS WILL MAKE FOR ANOTHER LOCALLY
BREEZY NIGHT ALONG THE WEST SLOPE OF THE SIERRA AND CANYONS IN THE
EASTERN FOOTHILLS...AS WELL AS THE SHASTA COUNTY CANYONS AND BASINS.
A WEAK TRICKLE THROUGH THE DELTA SHOULD AGAIN COOL TEMPERATURES FROM
VALLEJO TO FAIRFIELD TO WEST SACRAMENTO TONIGHT. SMOKE FROM THE YUBA
FIRE WILL PROBABLY SPILL BACK INTO THE CENTRAL SAC VALLEY AGAIN.
MONDAY THE 850MB TEMPERATURES WARM TO 24-26C AND HIGH TEMPERATURES
WILL EXCEED 100 DEGREES IN MANY VALLEY LOCATIONS. WE COULD REMAIN
JUST BELOW 100 AT SACRAMENTO MONDAY...HOWEVER MONDAY NIGHT THE
THERMAL TROF DEEPENS AND EXPANDS OVER CALIFORNIA AS THE UPPER RIDGE
DRAWS CLOSER. THE GFS ALSO DROPS MORE ENERGY INTO THE WEAK TROF OVER
NEVADA AND THE WRF HAS SOME GUSTY WINDS OVER THE SHASTA COUNTY
MOUNTAINS AND THROUGH THE EASTERN FOOTHILLS AGAIN. AS THE UPPER
RIDGE SHIFTS INLAND TUESDAY AND WEDNESDAY...TEMPERATURES OF 102 TO
108 DEGREES ARE LIKELY IN ALL VALLEY LOCATIONS. SG
.EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)...
THE HIGH-AMPLITUDE RIDGE OF HIGH PRESSURE ALONG THE WEST COAST WILL
BE PUSHED EASTWARD BY AN EASTERN PACIFIC TROUGH MIDWEEK. QUESTIONS
REMAIN ON THE HANDLING OF THE TROUGH. THE CURRENT CROP OF MODELS ARE
NOW HINTING AT THE TROUGH ABSORBING ENERGY FROM A CUTOFF LOW OFF THE
SOCAL COAST TOWARDS THE END OF THE WEEK. THIS SETUP COULD DRAW UP
MOISTURE FROM THE GULF OF CALIFORNIA AND PROVIDE AN ADDITIONAL
SOURCE OF INSTABILITY. HAVE OPTED TO LEAVE OUT MENTION OF MOUNTAIN
THUNDERSTORMS FOR THE TIME BEING...BUT WILL NEED TO KEEP AN EYE ON
THIS AS MODELS GET A BETTER GRASP ON THE SITUATION. WILL CONTINUE TO
ADVERTISE THE SLIGHT COOLING TREND THE LATTER HALF OF THIS WEEK WITH
SEASONAL TO SLIGHTLY COOLER THAN NORMAL TEMPS. DANG
&&
.AVIATION...
VFR CONDITIONS THE NEXT 24 HOURS AS HIGH PRESSURE REMAINS OVER
NORTHERN CALIFORNIA. LOCAL MVFR/IFR VSBYS POSSIBLE DUE TO SMOKE OVER
EASTERN SHASTA COUNTY...SOUTHWESTERN SAN JOAQUIN COUNTY AND
YUBA/SUTTER COUNTY. LOCAL NORTHWESTERLY TO NORTHEASTERLY WIND GUSTS
15-20KT DOWN COASTAL AND WESTERN SIERRA MOUNTAINS BETWEEN 06-18Z
TONIGHT.
&&
.STO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 16, 3:00 AM PST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 AM PDT SUN AUG 16 2009
CAZ013>019-063-064-066>069-171400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
400 AM PDT SUN AUG 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Wildfire, Mt Shasta/Western Plumas County
- When
- August 16, 2:35 PM PST to August 31, 5:00 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- Park/Forest Service
The Elephant Wildfire burned 445 acres of woodland. Highway 70 travel was limited at one point to one way traffic with a pilot car, causing travel delays.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, August 16 to 17, 20091 death · $200,000 · 5 events
- Heat in Pennsylvania, August 16 to 21, 20091 death · 5 events
- Rip Current in Florida, August 16, 20091 death · 1 event
- Heat in New Jersey, August 16 to 21, 200910 injured · 3 events
- Damaging Wind in Iowa, August 16, 2009$200,000 · 65 kt wind · 1 event
- Storm Surge in Florida, August 16 to 17, 2009$125,000 · 4 events
- Tornado in Florida, August 16, 2009$103,000 · EF0 · 1 event
- Flash Flooding in North Carolina, August 16 to 17, 2009$50,000 · 2 events
- Flash Flood and Damaging Winds in Tennessee, August 16, 2009$37,000 · 60 kt wind · 4 events
- Damaging Winds in Michigan, August 16, 2009$30,000 · 54 kt wind · 2 events
- Storm Surge and Flash Flood in Florida, August 16 to 17, 2009$25,000 · 2 events
- Flash Flooding and Hail in Missouri, August 16 to 17, 20091.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191777.